Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 5, 2020, 7:24 PM CDT for McPherson County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- Jul 5, 2020, 7:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
187
WFUS53 KABR 060024
TORABR
SDC089-060045-
/O.NEW.KABR.TO.W.0006.200706T0024Z-200706T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
724 PM CDT Sun Jul 5 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
North central McPherson County in north central South Dakota...
* Until 745 PM CDT.
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Long Lake, or 13 miles south of Ashley, moving
east at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Long Lake around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4582 9939 4592 9940 4593 9916 4578 9920
TIME...MOT...LOC 0024Z 275DEG 10KT 4585 9932
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TDK1 follow-up statement
146
WWUS53 KABR 060043
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
743 PM CDT Sun Jul 5 2020
SDC089-060053-
/O.EXP.KABR.TO.W.0006.000000T0000Z-200706T0045Z/
McPherson SD-
743 PM CDT Sun Jul 5 2020
...THE TORNADO WARNING FOR NORTH CENTRAL MCPHERSON COUNTY WILL EXPIRE
AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central South Dakota.
LAT...LON 4582 9939 4592 9940 4593 9916 4578 9920
TIME...MOT...LOC 0043Z 275DEG 10KT 4585 9925
$$
TDKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 6:33 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 5, 6:33 PM CDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Sun Jul 5 2020
.UPDATE...
Issued at 628 PM CDT Sun Jul 5 2020
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 227 PM CDT Sun Jul 5 2020
Another round of severe weather is likely late this afternoon and
evening across the CWA. Heavy rain is also a possibility. By late
afternoon/early evening, the front should extend from just west
of ABR southwest to just west of PIR. Showers/storms should erupt
along this boundary. The main focus initially may be over the
Missouri valley where a stronger LLJ should focus into the early
evening. After mid-evening, the LLJ seems to lose focus and this
should lead to a downturn in svr probs. However, up to that point
there will be plenty of moisture/instability across the entire
region for any convection to work off of. Deep layer shear will
remain the strongest over portions of north central SD and
possibly as far east as the northern James Valley. Cell movement
is expected to be somewhat slow, and this could lead to some
hefty rain amounts given pwats approaching 1.8 inches. Will need
to keep this in mind, especially over areas that got a lot of rain
last night.
For Monday, expect lingering morning convection over the CWA, but
as the morning wears on expect the pcpn to end as weak frontal
boundary shifts to the southern part of the state. However, WAA
returns to especially the western CWA Monday night with a renewed
chance for overnight convection. Model blend temperatures looks
fine at this time.
.LONG TERM...(Tuesday through Sunday)
Issued at 227 PM CDT Sun Jul 5 2020
Mid 80s to low 90s will continue for highs through the forecast
period. While lows will mainly be in the 60s, low 70s will be likely
Wednesday morning. Off and on showers and thunderstorms will
continue. Dry weather will be more likely Thursday through Friday
morning, and again Saturday night through Sunday night.
By 12Z Tuesday, a 500mb ridge will be over NM up through
NE, with more zonal flow across the Dakotas and MN. Expect the ridge
to briefly build up through the cwa during the day/early evening
hours Tuesday. The next 500mb low across southern
Alberta/Saskatchewan Wednesday morning will cross into southern
Manitoba on Thursday, and exit into Ontario Friday. The result will
be a ridge building back across the Northern Plains from the
southwestern U.S. Friday through Sunday. The only exception to this
ridge looks to be Friday night, with a trough briefly moving in from
the northwest.
Near the surface the area of high pressure over our far northeastern
counties will be exiting the weather picture. We're still looking at
the potential for strong waa with a 40-50 knot LLJ Tuesday night-
Wednesday that could help spark additional storms. At this point the
best chance is along the ND/SD border and north. The cold front look
to cross the eastern counties during the day Wednesday, with the
chance of showers/storms lingering there through Wednesday evening.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 628 PM CDT Sun Jul 5 2020
Terminals KABR,KATY,KPIR,KMBG
Scattered showers and thunderstorms will be possible across the
area through the evening and overnight hours. Some of the storms
could be strong to severe with hail and strong winds. Periods of
MVFR vsbys will be possible with the thunderstorms. Otherwise, VFR
conditions will prevail through the TAF period.
***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 4 AM CDT Monday for SDZ005-006-010-017-
018-036-037.
MN...None.
&&
SHORT TERM...TDK
LONG TERM...KF
AVIATION...ParkinHazardous weather outlook, Jul 5, 5:03 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 503 AM CDT Sun Jul 5 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 503 AM CDT Sun Jul 5 2020 /403 AM MDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Expect a cold front to be the main focus for thunderstorm development initially this afternoon, although an expanded area of thunderstorms is possible later in the evening. Some storms may be severe with strong winds in excess of 70 mph and hail the size of golf balls or larger possible. Heavy rain is also a threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The front will stall on Monday, with additional thunderstorm development possible in the afternoon and evening, mainly for parts of southeast South Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jul 5, 5:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 4 ENE MURDO 43.91N 100.63W
07/05/2020 JONES SD EMERGENCY MNGR
SEMI TRUCK BLOWN OVER.
&&
KFLocal storm report, Jul 5, 6:13 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 7 SSW HARROLD 44.43N 99.80W
07/05/2020 M1.25 INCH HUGHES SD STORM CHASER
&&
KFLocal storm report, Jul 5, 6:25 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 8 SW VIVIAN 43.85N 100.41W
07/05/2020 E60 MPH JONES SD TRAINED SPOTTER
&&
KFLocal storm report, Jul 5, 6:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 3 SE RELIANCE 43.85N 99.56W
07/05/2020 M72 MPH LYMAN SD MESONET
MESONET STATION 54 RELIANCE (SDDOT).
&&Local storm report, Jul 5, 7:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 1 NE STEPHAN 44.26N 99.44W
07/05/2020 M59 MPH HYDE SD MESONET
MESONET STATION 183 MAC''S CORNER (SDDOT).
&&Special weather statement, Jul 5, 7:22 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Aberdeen SD 722 PM CDT Sun Jul 5 2020 SDZ005-006-010-060230- McPherson-Brown-Edmunds- Including the cities of Eureka, Aberdeen, and Ipswich 722 PM CDT Sun Jul 5 2020 ...Weak Funnel Clouds Possible... Thunderstorms developing across portions of McPherson, Edmunds and Brown counties will be capable of producing weak funnel clouds. These funnels are not expected to touch down, but if they do, they will be weak and shortlived and will likely not cause any damage. Keep an eye on the sky this evening. Parkin
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 75 min |
| Jul 5, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 52 min |
| Jul 5, 8:04 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 26 min |
| Jul 5, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 48 min |
| Jul 5, 8:16 PM CDT | Tornado Warning | ABR | McPherson | 29 min |
| Jul 5, 8:17 PM CDT | Tornado Warning | ABR | Edmunds, Potter, Walworth | 28 min |
| Jul 5, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 30 min |
| Jul 5, 8:31 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 14 min |
| Jul 5, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 46 min |
| Jul 5, 9:13 PM CDT | Special Weather Statement | ABR | Walworth | 32 min |
| Jul 5, 9:14 PM CDT | Special Weather Statement | ABR | Brown | 46 min |
| Jul 5, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 41 min |
| Jul 5, 9:50 PM CDT | Special Weather Statement | ABR | Edmunds | 25 min |
| Jul 5, 9:56 PM CDT | Special Weather Statement | ABR | Roberts | 49 min |
| Jul 5, 10:36 PM CDT | Special Weather Statement | ABR | Stanley | 39 min |
| Jul 6, 12:14 AM CDT | Special Weather Statement | ABR | Dewey | 31 min |
| Jul 6, 3:03 AM CDT | Areal Flood Warning | ABR | McPherson | 12 hr |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.